A “near miss” (good catch/close call) is an opportunity to learn from what happened and make improvements to quality of care and patient safety across our healthcare system. The following case highlights the value of near miss reporting in BC PSLS and the importance of sharing what we learn with our colleagues in other parts of the province. The patient was unharmed but the potential for serious injury is clear. We hope you will share this story with your colleagues and use it as a reference to promote conversations about patient safety in your organization.
“It was important for me to share this story with the province because the outcome for the patient could have been very bad, and it involved two health authorities,” says Jo Chang, Coordinator, Lower Mainland Pharmacy Services. “The blog seemed like the best way to communicate what we learned from this near miss so we can hopefully prevent this kind of situation from happening again.”
The event involved Fentanyl patches, a “high alert” medication because it can cause serious injury or death when used incorrectly. The Institute for Safe Medication Practices (ISMP) has developed this safety bulletin so healthcare providers and patients are aware of the potential hazards with improper use.
The patient, a 70-year old male, was discharged from one facility and admitted to another with an unsigned dictated discharge summary. There was no Medication Administration Record or any other documentation with the patient upon arrival. The patient’s discharge summary indicated an order of Fentanyl – 225 micrograms per hour, which meant the application of three 75 microgram Fentanyl patches every three days.
On the patient’s third day in hospital it came time to replace his Fentanyl patches, but, “A very astute nurse noticed that the patient had only one Fentanyl patch on his body,” Jo says.
Recognizing the discrepancy between what the patient was receiving and the order, the nurse investigated further and discovered an error had been made. “If it wasn’t for this nurse being fully aware and immediately stopping what she was doing to assess the situation, the patient would have received an overdose of Fentanyl.”
The correct dose of Fentanyl for the patient was 25 micrograms per hour, which was the dose he had been receiving for some time. A dose of 225 micrograms would have been a 9-fold increase.
Jo reviewed the Medication Patient Safety Event Report in BC PSLS and found a documentation error had been made at the originating hospital.
“I want people to know that mistakes like this can happen. We all have a lot to remember, but one piece of documentation is not adequate for sufficient medication reconciliation. This patient could have ended up in Emergency if he was given the 225 microgram dose of Fentanyl that was mistakenly typed on the discharge summary.”
Thankfully, the patient involved in this event was unharmed, but a near miss like the one described above reminds us of the importance of proper medication reconciliation, to be aware of situations that may cause unnecessary risk to patients, and to report these events in BC PSLS. In our view, this event is an excellent example of why sharing what we learn with others will help keep patients safe, especially when more than one facility is involved in a patient’s care, and the potential for serious harm is evident.
If you are a healthcare provider in BC and you have questions about reporting patient safety events that almost happen, please contact your Health Authority BC PSLS Coordinator.